Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could Niacin cause raised ALT?
Apr 17, 2011

Dear Dr,

HIV+ for around 2 years, started treatment (Atripla) in August 2010 with vl of 28000 and bassline and nadir of 261/16%. By December 2010 vl was 68 and cd4 437/32%.

In September my ALT was 35. In December it was 64 and in January is was 78. I have just had full bloods done and will get the results soon. The doctors said it's not an immediate concern but if this level is repeated or if it worsens I'll be sent for an ultrasound. Otherwise healthy 24 year old male, hepatitis all neg. I have a few questions.

1) Are my doctors right to say it's not an immediate concern? 2) Would a consistent level of around 80 warrant an ultra sound? 3) Is this a common response to Atripla? 40) I have read that Niacin can cause raised ALT levels. I take around 104mg daily in supplement. Could this have anything to do with it?

Thanks so much for your help

Response from Dr. Holodniy

1. Not an immediate concern. 2. Not initially. Other blood tests to rule out other possible causes should be performed first. Then the trend of ALT elevation should also be taken into account, as well as any other liver enzyme or function tests that are abnormal. 3. Not commonly, but definitely does occur. 4. Yes, also possible.



Previous
Lypodystrophy
Next
Adopting an HIV child

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement